Texas, 2018

Damaging Winds in Texas, July 6, 2018

July 6, 2018 · NWS SHV · 5 events in 4 counties and zones

An upper level ridge of high pressure was anchored over the Central Plains during the afternoon of July 6th, with weak impulses aloft in the easterly flow interacting with strong diurnal heating to generate isolated to widely scattered showers and thunderstorms across Southwest Arkansas, North Louisiana, East Texas, and Southeast Oklahoma. Given the strong instability that had developed that…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure was anchored over the Central Plains during the afternoon of July 6th, with weak impulses aloft in the easterly flow interacting with strong diurnal heating to generate isolated to widely scattered showers and thunderstorms across Southwest Arkansas, North Louisiana, East Texas, and Southeast Oklahoma. Given the strong instability that had developed that afternoon, some of these storms became severe, which resulted in damaging winds which downed trees and power lines across portions of East Texas before the storms diminished during the evening with the loss of heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 6, 10:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 6, 10:31 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1131 AM CDT Fri Jul 6 2018

.UPDATE...
Late morning temps rising to upper 80s to around 90. Have bumped
up temps a degree or two at some locations, and expect aftn highs
mainly in upper 90s given trends as well as looking back at
yesterday. Dewpoints not mixing out much so far and mainly in
middle 70s. So although heat advisory criteria will be met for
much of the area today, a not so hot Saturday will negate the 2
consecutive day criteria met issuance of heat advisory. Have
adjusted aftn pops to a more smooth chance category. However, do
expect any storms that develop to move sewd in deep ne flow,
similar to yesterday, with gusty winds pretty much occurring in
most cells./07/

&&

.PREV DISCUSSION... /issued 649 AM CDT Fri Jul 6 2018/

AVIATION...
For the ArkLaTex, another hot and humid day with mainly p.m.
thunder packing some wind and heavy downpours. Sfc winds will
prevail from the NE 5-10KT with much higher gusts possible with
any thunderstorms that may develop. We continue with Easterly
flow aloft and await a weak cool frontal boundary this weekend to
up the ante on needed rainfall and even lower temps a bit with
added cloud coverage. Patchy mist will be possible each daybreak
with some nocturnal TSTMS possible VCNTY of the frontal boundary.
/24/

PREV DISCUSSION... /issued 434 AM CDT Fri Jul 6 2018/

SHORT TERM.../Today through Tomorrow/

Partly to mostly cloudy skies with a light N wind or calm for
just as many sites along with some patchy light fog with freshly
wet soils. We are still looking good for some rainfall with a
weakness aloft hanging out over the NW corner of the Gulf. Model
guidance continues to run a little cool for what has been panning
out the last few days. So once again like yesterday we have a
range of mid to upper 90s with spotty HX values around 105 for
today. This is not widespread everywhere at the same time and will
be hit or miss with sunshine early on this muggy air, but another
round of outflows and rain cooled air with this E/NE flow aloft.
If not for cooler numbers tomorrow we would be escalating toward a
heat advisory. So while it really doesn't take much to heat up,
there is nothing like a good shower or thunderstorm to quickly
cool off with decent mid to late coverage expected once again.
Overnight the short range models are flashing in and out QPF with
the cool front edging into the heart of the ArkLaTex. Coverage of
showers and thunderstorms will be more pronounced throughout
Saturday with drier air to filter in late in the weekend. /24/

LONG TERM.../Tomorrow Night through Friday/

UA ridging centered near the Four-Corners Region at the start of the
weekend will become elongated and spread to near the northeast CONUS
by the close of the weekend. Concurrently, a series of weak tropical
waves and embedded disturbances translating within the easterly flow
aloft along the underside of the broad UA ridge, will be affecting
the Four-State Region throughout the extended period. These
instances of increased large scale ascent coupled with PWATs of 1.5-
2.00 inches due to ensuing sfc srly flow /only exception will be
Saturday evening/night through Sunday where the presence of a weak
cold front will briefly shift winds to the northeast that will also
provide a focus for precip/ will result in daily scattered
convection. As seen in recent days, peak heating/daytime
destabilization is when the spatial extention of precip will be at
its greatest, along with the potential for a few strong to possibly
severe storms, with gusty winds being and brief moderate rainfall
the main threats. Should see for the most part, a gradual wane in
precip a few hours after sunset with the loss of daytime heating
through next week. A few long term solutions hint at the UA ridge
becoming centered just north of the FA late next week, where its
southern periphery could impinge on the northern zones promoting
large scale subsidence and hence, shift best precip chances to the
central and southern zones.

Given this relatively active pattern that is in store for the next
seven days, afternoon cloudiness and associated precip will maintain
seasonal normal warmth during the day /upper 80s to lower 90s/ but
mild nights will endure /70s/. /29/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  76  93  73 /  30  30  40  40
MLU  99  75  90  72 /  30  20  70  40
DEQ  98  72  91  69 /  40  30  20  10
TXK  97  74  90  71 /  40  30  20  20
ELD  97  73  89  70 /  30  20  50  20
TYR  96  75  92  72 /  40  40  40  30
GGG  98  75  93  72 /  40  40  40  40
LFK  96  74  92  73 /  40  40  70  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 6, 11:50 AM CST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1250 PM CDT Fri Jul 6 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1250 PM CDT Fri Jul 6 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

An Easterly flow aloft will persist across the Four State Region
with embedded disturbances expected to combine with available
moisture and daytime heating resulting in destabilization,
The result will be scattered showers and thunderstorms during the
afternoon and evening. A few of the thunderstorms will become
strong with gusty winds to 25-35 MPH, locally heavy rainfall with
amounts to near one quarter to one half inch, and deadly
lightning. Any hail that falls will be small. An isolated
severe storm could form with winds to near 60 MPH but that threat
is very small.

In addition, afternoon temperatures will climb into the middle
and upper 90s and when combined with the relative humidity can
produce heat indices from 100-108 degrees. If working or
venturing outside While outside, remember to take frequent breaks
in the shade, wear light weight clothing and drink plenty of
water.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Rain chances to continue through next week, as a series of
tropical waves progressing across the Gulf Coast States and
embedded disturbances within the Easterly flow aloft will
aid in the development of scattered showers and thunderstorms. A
weak cold front moving in Saturday will serve as an additional
focus for precipitation. Isolated strong to severe storms will be
possible, with damaging winds and brief heavy rainfall the main
threats.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators, and
storm spotters, is not expected through tonight.

06

The radar

The Shreveport radar (KSHV), 57 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 6, 12:00 PM CST
Where
Marion County, 0.93 mi S of Jefferson
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.736, -94.350

Trees were downed along County Road 2208.

Thunderstorm Wind, Cass

When
July 6, 1:12 PM CST
Where
Cass County, 2.17 mi WSW of Linden
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.003, -94.361

Several trees and power lines were blown down in Linden.

Thunderstorm Wind, Smith

When
July 6, 1:26 PM CST
Where
Smith County, 4.03 mi NE of Garden Vly
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.562, -95.482

Trees were downed along County Road 481 northwest of Lindale.

Thunderstorm Wind, Wood

When
July 6, 1:54 PM CST
Where
Wood County, 0.72 mi WSW of Quitman
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.796, -95.441

A few trees were downed in Quitman.

Thunderstorm Wind, Wood

When
July 6, 2:24 PM CST
Where
Wood County, 0.09 mi WNW of Yantis
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.931, -95.571

A couple of trees were blown down in Yantis.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757604, 757607, 757611, 757612, 757613.